Texas, 2021High Wind in Texas, December 28, 2021
December 28, 2021 · NWS MAF · 2 events in 2 counties and zones
A persistent trough over the western US with an embedded shortwave along its southern periphery resulted in westerly high winds across the Guadalupe and Delaware Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A persistent trough over the western US with an embedded shortwave along its southern periphery resulted in westerly high winds across the Guadalupe and Delaware Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 27, 10:48 PM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Dec 27, 10:48 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1048 PM CST Mon Dec 27 2021
...New AVIATION...
.AVIATION...
(06Z TAFS)
Issued at 1047 PM CST Mon Dec 27 2021
Winds out of the west to southwest could stay elevated over KHOB
& KCNM through the period. WS020/25050KT is possible near the
vicinity of KCNM into the late morning hours. By the late
afternoon winds will remain gusty across the region with temporary
BLDU possible. VFR conditions are going to persist through the
period.
&&
.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 340 PM CST Mon Dec 27 2021
A strong jet core aloft is responsible for the strong winds across
the Guadalupe and Delaware ranges this afternoon, and this pattern
will continue overnight. A High Wind Warning remains in effect
through late tomorrow afternoon for these areas. Meanwhile,
southwesterly flow aloft and at the surface along with compressional
warming has led to another record-breaking day across much of the
area, with Midland International Air and Space Port setting a new
record high temperature (the old record was 75 degrees, last set 51
years ago!). Extensive upper-level cloudiness will persist more or
less overnight, leading to above-normal lows tonight. A weak cold
front of Pacific origin will pass through the region overnight, and
this along with a shift of the low-level thermal ridge eastward will
result in high temperatures tomorrow (only!) 10-15 degrees above
normal. Same story Tuesday night for low temperatures, being more
like March than late December. Tuesday night, large-scale ascent
ahead of an upper level disturbance will affect the Big Bend/Davis
Mountains areas northeast across the lower Trans Pecos. There's
sufficient moisture aloft for precipitation to form; however, the
subcloud layer will be quite dry behind the Pacific front. We'll
carry isolated showers for Tuesday night across the aforementioned
areas, but QPF will be quite light. The moisture will be too far
south and east of KMAF to end our dry streak, at least in the short
term. Maybe we'll get some light QPF in the long term. More on that
below...
&&
.LONG TERM...
(Wednesday through Sunday)
Issued at 340 PM CST Mon Dec 27 2021
Wednesday, an upper-level trough will be digging down the west coast
near the Bay Area, maintaining southwest flow aloft over West Texas
and Southeast New Mexico. This general pattern has persisted for at
least the past week, and will continue through the end of the week.
The NAM12 continues to maintain a prominent mountain wave signature
over the Guadalupes through at least Thursday afternoon, and both it
and the GFS forecast 700mb height gradients of 60m/200nm or better
through Wednesday afternoon, so current warnings/watches remain
warranted. Thicknesses are on the decline through Wednesday and
Thursday, and cooler temperatures are on the way, albeit still 5-10F
above normal. Although this will also yield higher min RH each day,
there will still be some minor fire wx concerns this week. See Fire
Weather discussion below for more details.
Thursday, a closed upper low is forecast to be off the coast of Baja
del Norte. This feature will begin moving east Thursday night.
Large-scale ascent ahead of this feature will develop isolated SHRA
over the higher terrain out west Friday evening, w/better chances
spreading east throughout the day Friday. Forecast soundings show a
dry subcloud layer w/this precip, so QPF will be low. Incidentally,
this is the 86th consecutive day that KMAF has had no measurable
rainfall, making it the 5th longest stretch on record. With our
luck, we'll get 0.01" (and no more) out of this system over the
weekend. Friday night, precip could change over to a rain/snow mix
in the Guadalupes.
Thicknesses will increase a little Friday, as will temps, but will
start trending downward Saturday as a secondary trough digs to the
Four Corners by Saturday afternoon. High winds will be possible yet
again Friday night through Sunday morning in the
Guadalupes/Delawares. Saturday night, the first bona fide cold
front in quite sometime arrives, taking temperatures Sunday to below
normal in quite some time as well. Fortunately, this will be short-
lived, and temperatures rebound back to above normal Monday.
&&
.FIRE WEATHER...
Issued at 340 PM CST Mon Dec 27 2021
Cooler, yet still above-normal temperatures finally arrive this week
as thicknesses decrease and high clouds plague the region, keeping
relative humidity* above critical levels each day. However,
increased 20ft winds INVOF the Guadalupes/Delawares will result in
elevated fire wx conditions Tuesday and Wednesday. The only other
day of concern will be Saturday, when a 80-90+kt 500mb jet rounds
the base of the secondary trough...right over the CWA. This will
result in a windy day across West Texas and Southeast New Mexico,
and possible critical fire weather conditions, although much will
depend on how much rain we get between now and then, as well as ERC
trends.
*NBM continues to exhibit anomalously-low dewpoints INVOF
Balmorhea, and we've mitigated this by blending in CONSMOS.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 67 50 72 45 / 0 0 0 10
Carlsbad 74 44 63 41 / 0 10 0 0
Dryden 83 52 79 55 / 0 0 0 20
Fort Stockton 85 50 72 47 / 0 0 0 10
Guadalupe Pass 62 41 54 37 / 0 10 0 0
Hobbs 72 43 63 40 / 0 0 0 0
Marfa 77 41 67 38 / 0 0 0 20
Midland Intl Airport 79 51 69 45 / 0 0 0 10
Odessa 80 52 68 45 / 0 0 0 10
Wink 82 47 69 41 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 6 PM CST /5 PM MST/ Tuesday for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
High Wind Watch from late Tuesday night through Wednesday
afternoon for Guadalupe Mountains Above 7000 Feet-Guadalupe
and Delaware Mountains.
NM...High Wind Warning until 5 PM MST Tuesday for Guadalupe Mountains
of Eddy County.
High Wind Watch from late Tuesday night through Wednesday
afternoon for Guadalupe Mountains of Eddy County.
&&
SHORT TERM...70
LONG TERM....44
AVIATION...89Hazardous weather outlook, Dec 27, 11:00 AM CST, 13 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1100 AM CST Mon Dec 27 2021
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-281700-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1100 AM CST Mon Dec 27 2021 /1000 AM MST Mon Dec 27 2021/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains.
A Fire Danger Statement has been issued for the Sacramento
Foothills.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A High Wind Warning is in effect Tuesday for the Guadalupe and
Delaware Mountains.
A High Wind Watch is in effect from late Tuesday night through
Wednesday afternoon for the Guadalupe and Delaware Mountains.
High winds are possible Friday night through Sunday morning in the
Guadalupe and Delaware Mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
44
In the hours before
Local storm report, Dec 27, 11:56 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1156 PM CST MON DEC 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 AM NON-TSTM WND GST PINE SPRINGS 31.89N 104.81W
12/27/2021 M69 MPH CULBERSON TX MESONET
&&High Wind, Guadalupe Mountains Above 7000 Feet
- When
- December 28, 12:38 AM CST to 4:38 PM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe and Delaware Mountains
- When
- December 28, 7:08 AM CST to 12:57 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Minnesota, December 28 to 29, 20211 death · 3 injured · 10 events
- Winter Weather in Wisconsin, December 28, 20211 death · $25,000 · 1 event
- Rip Current in Puerto Rico, December 28, 20211 death · 1 injured · 1 event
- Winter Weather in Wisconsin, December 28, 202120 events
- Extreme Cold in South Dakota, December 28 to 31, 202118 events
- Drought in Texas, December 28 to 31, 202114 events
- Winter Weather in Iowa, December 28, 202110 events
- Heavy Snow in Minnesota, December 28 to 29, 202110 events
- Winter Weather in Illinois, December 28, 20218 events
- Drought in Texas, December 28 to 31, 20214 events
- Winter Storm in Alaska, December 28 to 30, 20214 events
- Heavy Snow in Arizona, December 28 to 29, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999823, 999825.